I am working with a client with spina bifida. Her spinal cord was completely exposed in the cervical area of the spine at birth. She is now 40 years old and should be paralyzed from the neck down. However, by some miracle, she is not paralyzed. She can walk with the aid of a walker or a hand to hold. She has a baclofen pump to control the muscle spasms of her legs. We are working on core balance together, and she works with a physical therapist for her walking and upper-crossed syndrome. The problem she is experiencing is black-outs. She says she will become unconscious and nobody is able to wake her. She will eventually come out of it on her own in about a day's time. When I began working with her, this was happening about once a month. More recently, it has been happening on an almost weekly basis. She does not remember anything when this happens including things that happen immediately before and after the "episode." She has also had a problem urinating lately. She went for two days without and ended up having to be catheterized to relieve the pain and pressure. No doctor she sees can figure this out. She has been to the ER so many times they are threatening her with nursing home care. She went to a spina bifida specialist who suggested the problem could be seizures, migraines or a sleep disorder; however, this doctor has refused her treatment as her medical records have a psychological diagnosis of Munchausen's. She is very frustrated. Do you know of any reason this could be happening other than the psychological diagnosis given. I have suggested she keep an activity and emotion journal to see if there seems to be a "trigger" for the episodes (i.e., extreme stress or too much activity). Thank you in advance for any help you may be able to provide. I realize this is either a medical problem or a serious psychological disorder, but I need assistance with the situation and don't know exactly who to turn to at this point.
I have highlighted the relevant portions of your question so they stand out. The first thing any health care or exercise professional must do when working with any patient/client who is taking any recreational or medical drug is investigate the side effects. Please note the correlations between her symptoms and the symptoms listed for the drug Baclofen! In addition, incontenance is listed as a side effect of the drug in "Drug Facts and Comparisons" 1999 and Mosby's Gen-Rx book and software:
Use caution when driving, operating machinery or performing other hazardous activities. Baclofen may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities.
* Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while you are taking baclofen.
* Do not stop taking baclofen suddenly. Stopping suddenly may cause seizures or hallucinations. Your doctor will want to gradually reduce your dose.
- Need for spasticity
- Ovarian cysts
- Psychotic disorders: Cautiously treat patients suffering from psychotic disorders, schizophrenia or confusional states and keep under careful surveillance, exacerbations of these conditions have been observed with oral administration.
- Autonomic dysreflexia
Drowsiness, weakness of extremities, dizziness/lightheadedness, seizures, headache, nausea/vomiting, numbness/itching/ringing, hypotension. Blurred vision, constipation, hypotonia, slurred speech coma, lethargy/fatigue, confusion, insomnia and urinary frequency.
In Pump Dose administration:
In most patients, it will be necessary to increase the dose gradually over time to maintain effectiveness; a sudden requirement for substantial dose escalation typically indicates a catheter complication.
Extreme caution must be used when filling an FDA approved implantable pump equipped with an injection port that allows direct access to the intrathecal catheter. Direct injection into the catheter through the catheter address port may cause a life-threatening overdose.
Patients should also be cautioned that the central nervous system depressant effects of baclofen injection may be additive to those of alcohol and other CNS depressants.
Here are some additional thoughts on this patient/client:
- It is very common for patients on such drugs to develop nutritional deficiencies and malabsorption syndromes as abyproduct of drug use. When this happens, the hormonal system becomes impaired and can no longer effectively make needed hormones, neurotransmitters, etc. This commonly results in a barrage of strange, unusual and often overlapping symptoms. I suggest consulting an expert in drug addiction/withdrawal such as Julia Ross (author of The Diet Cure and The Mood Cure) to determine which amino acids could be given to supplement her dietary intake of proteins to improve hormonal balance and mental function.
- Her entire diet and lifestyle must be evaluated and all foundation principles must be implemented. There is an easily applied evaluation system and corrective information in my book How To Eat, Move and Be Healthy! Please be aware that as your client's diet and lifestyle improves, it is normal for the side effects of any medical drug to become more pronounced. The healthier you are, the more sensitive you are to any drug.
- Her injection pump must be checked for calibration. Thes pumps can and do go out of calibration and can lead to severe problems with either over-dose or withdrawal.
- Please note that one of the side effects of Baclofen is exaggeration of psychotic symptoms.
- I would recommend that you find a CHEK NLC II or NLC III to aid you in assessment of this client and work closely with a holistic physician due to the complexity presented by this drug and the delivery system. Studying my book will give you many tools to help make her body more capable of dealing with the drug, but one thing that needs to be done for sure is to get every other form of toxin you can out of her diet and lifestyle. For example, many people are allergic to their cosmetics, hygiene products, home cleaning products and more. The average person in an industrialized nation today eats about 150 pounds/year in food additives, preservatives and related chemicals, many producing side effects that overlap with medical drugs, including Baclofen.
I hope you find this information useful. This is a complex case, yet by applying the advice I've shared here, you should see improvement pretty fast. Also, it may be a good idea to have her see a skilled craniosacral therapist. It is likely that her dura is not moving correctly (disrupting the entire CNS) due to the injection port.
Additionally, as with all serious medical conditions, it would be wise for your client to find an open minded, progressive thinking specialist who WILL work with her so that you may have some ongoing support with regards to exercise intensity and motor pattern precautions that may be applicable to your client’s specific condition.